Penicillin Allergy

Monday, February 29, 2016

A penicillin allergy is an allergic reaction that occurs when your bodys immune system overreacts to penicillin antibiotics. Dr. Edward Hill tells us more about this type of allergy in todays 60 Second Housecall.

Dr. Hill:

Penicillin allergy is an abnormal reaction of your immune system to the antibiotic penicillin. Penicillin is prescribed for treating various bacterial infections.

Common signs and symptoms of penicillin allergy include hives, rash and itching. Severe reactions include anaphylaxis, a life-threatening condition that affects multiple body systems. Other antibiotics, particularly those with chemical properties similar to penicillin, can also result in allergic reactions.

Signs and symptoms of penicillin allergy often occur within an hour after taking a drug. Less commonly, reactions can occur hours, days or weeks later. Symptoms may include:

Skin rash

Fever

Swelling

Shortness of breath

Runny nose

Itchy, watery eyes, and

Anaphylaxis, a rare, life-threatening allergic reaction

Research has shown that penicillin allergies may be over-reported a problem that can result in the use of less appropriate and more expensive antibiotic treatments. Therefore, an accurate diagnosis is needed when penicillin allergy is suspected to ensure the best treatment options in the future.

For North Mississippi Medical Center, Im Dr. Edward Hill.